Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 151, NWS Duluth, MN

September 17, 2007Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Sep 17, 2007, 8:26 PM CDT for Cass County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2007, 8:26 PM CDT (01:26 UTC)
Expired
Sep 17, 2007, 9:15 PM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Cass County, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 7:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:36 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 17, 3:36 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT MON SEP 17 2007

.DISCUSSION...

ALOFT...A BACKING SOUTHWEST FLOW ALOFT WILL PERSIST AS AN UPPER
LOW DROPS DOWN THE WEST COAST THURSDAY NIGHT AND WEDNESDAY. AT THE
SURFACE...A NORTH-SOUTH TROUGH SLOWLY CROSSING THE RED RIVER WILL
BE TAKING A WIDENING STREAM OF GULF AIR AS THE UPPER FLOW BACKS.
THIS WILL RESULT IN ABNDT PRECIPITATION THROUGH TUESDAY NIGHT.

THE COASTAL LOW ALOFT WILL KICK A SHORT WAVE THROUGH OUR AREA
TUESDAY NIGHT. RAIN WILL END AS THE SHORT WAVE AXIS MOVES EAST OF
US AND THE RED RIVER TROUGH FORMS INTO A RAPIDLY DEEPENING LOW
JUST NORTH OF LAKE SUPERIOR LATE TUESDAY NIGHT. THIS SITUATION
WILL ABRUPTLY END PRECIPITATION OVER THE AREA BY EARLY WEDNESDAY.

THE WESTERN LOW ALOFT WILL CONTINUE SOUTH OFF THE CALIFORNIA
COAST...SEPARATING FROM THE PREVAILING FLOW ALOFT...CAUSING WINDS
OVER US TO VEER AND THE UPPER FLOW TO BECOME ZONAL THURSDAY. A
SHORT WAVE IN THE ZONAL FLOW WILL BRING SHOWERS AND THUNDERSTORMS
AS IT APPROACHES FROM SASKATCHEWAN THURSDAY AND THURSDAY NIGHT.
SHOWERS WILL END SHORTLY AFTER THE SHORT WAVE MOVES THROUGH AND A
SURFACE FRONT CROSSES THE AREA EARLY FRIDAY.

THE WESTERN LOW ALOFT WILL FINALLY KICK OUT TOWARD OUR AREA. THIS
WILL BRING MORE SHOWERS AS YET ANOTHER SURFACE TROUGH BEGINS
MOVING EAST THROUGH THE DAKOTAS LATE SATURDAY NIGHT. THESE SHOWERS
WILL CONTINUE UNTIL THE REMNENTS OF THE UPPER LOW AND THE SURFACE
TROUGH MOVE THROUGH MONDAY EVENING.

&&

.AVIATION...
SOLID STRATUS DECK...WITH MVFR... OVER ENTIRE CWA AS ISENTROPIC
ASCENT CONTINUES AHEAD OF ONCOMING MID LVL TROF/EMBEDDED
SHORTWAVES.SMALL AREA OF IFR OVER SW CORNER OF CWA WILL EXPAND NORTH
AND EAST THIS EVENING AS SYNOPTIC SCALE ASCENT
INCREASES...COINCIDING WITH NORTHWARD PUSH OF SFC WARM FRONT.
PRECIPITATION WILL EXPAND OVERNIGHT WITH MOST AREAS DROPPING TO IFR
CEILINGS TOWARDS EARLY MORNING. IN ADDITION A DEVELOPING LLJ THIS
EVENING WILL CREATE A PERIOD OF LLWS...ROUGHLY FROM 3Z-12Z...WITH
ISOTACH CORES OF 40-50KT EXPECTED JUST ABOVE 2KFT OVER SRN/ERN
TERMINALS...SOMEWHAT LOWER ACROSS NWRN TERMINALS.MVFR/IFR CONTINUES
TUESDAY AS SYSTEM STALLS ACROSS REGION.

&&

POINT TEMPS/POPS...
DLH  54  74  53  71 /  70  90  90  10
INL  56  77  46  65 /  70  90  80  10
BRD  62  76  51  71 /  70  80  60  10
HYR  63  78  56  73 /  70  90  90  10
ASX  61  76  57  72 /  70  90  90  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM/CANNON
Hazardous weather outlook, Sep 17, 3:55 AM CDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
355 AM CDT MON SEP 17 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
355 AM CDT MON SEP 17 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA...
NORTHWESTERN WISCONSIN...WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT OVER THE ENTIRE REGION.
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF A LINE FROM WALKER TO DULUTH TO HURLEY.
THE MAIN HAZARD WILL BE DAMAGING WINDS...WITH AN ISOLATED TORNADO
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY EXCEPT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:21 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing39 min
Sep 18, 6:53 PM CDTTornado WarningDLHItasca37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.